Alert archive / Idaho / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Pocatello, ID

June 29, 2008Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 29, 2008, 6:15 PM MDT for Bannock County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 6:15 PM MDT (00:15 UTC)
Expired
Jun 29, 2008, 8:15 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4932 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 300020
FFWPIH
IDC005-300215-
/O.NEW.KPIH.FF.W.0001.080630T0015Z-080630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
615 PM MDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...

* UNTIL 815 PM MDT.

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER ELKHORN PEAK
  LOCATED JUST WEST OF MALAD PASS AND SPILLING INTO BIRCH CREEK.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND LOCATED 
JUST WEST OF MALAD PASS ALONG BIRCH CREEK.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO/IDAHO FALLS.

LAT...LON 4233 11230 4232 11231 4234 11232 4238 11229
      4245 11228 4245 11230 4244 11232 4246 11231
      4244 11216 4235 11220 4236 11225 4232 11227
TIME...MOT...LOC 0015Z 180DEG 0KT 4235 11229

$$

HUSTON
1 follow-up statement
000 
WGUS75 KPIH 300212
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
806 PM MDT SUN JUN 29 2008

IDC005-300216-
/O.EXP.KPIH.FF.W.0001.000000T0000Z-080630T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
806 PM MDT SUN JUN 29 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR SOUTH
CENTRAL BANNOCK COUNTY...

THE STORMS THAT PRODUCED THE HEAVY RAIN HAVE SINCE MOVED NORTH AND 
DISSIPATED.  RADAR ESTIMATES OF STORM TOTAL RAINFALL OVER ELKHORN 
PEAK AND THE UPPER REACHES OF BIRCH CREEK RANGED FROM 2 TO 3 INCHES 
IN A 45 MINUTE PERIOD. 

LAT...LON 4233 11230 4232 11231 4234 11232 4238 11229
      4245 11228 4245 11230 4244 11232 4246 11231
      4244 11216 4235 11220 4236 11225 4232 11227
TIME...MOT...LOC 0206Z 180DEG 0KT 4235 11229

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 12:51 PM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 12:51 PM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1251 PM MDT SUN JUN 29 2008

.DISCUSSION...RIDGE OF HIGH PRESSURE WILL REMAIN THE DOMINANT
FEATURE THROUGHOUT THE FORECAST. AN ISOLATED THUNDERSTORM REMAIN
POSSIBLE OVER THE CENTRAL MOUNTAINS THIS AFTERNOON AND EVENING.
BETTER CHANCES EXIST MONDAY AFTERNOON AND TUESDAY AFTERNOON AS THE
FLOW BECOMES MORE SOUTHWESTERLY WITH THE RIDGE BECOMING DISPLACED
OFF TO THE EAST. VERY LITTLE PRECIPITATION IS EXPECTED WITH THESE
STORMS...ALTHOUGH GUSTY WINDS COULD ACCOMPANY THEM. THE RIDGE IS
EXPECTED TO REESTABLISH ITSELF BY WEDNESDAY WITH LOW CHANCES FOR
THUNDERSTORMS THE REMAINDER OF THE FORECAST. TODAY AND MONDAY ARE
EXPECTED TO BE THE WARMEST DAYS. SLIGHTLY COOLER TEMPS FOR TUESDAY
AND WEDNESDAY AS THE RIDGE BREAKS DOWN. WARMER TEMPS ONCE AGAIN
FOR LATE WEEK AS THE RIDGE STRENGTHENS.

&&

.AVIATION...CUMULUS BEGINNING TO BUILD THIS AFTN. ISOLD -TS ARE
POSSIBLE MAINLY OVER HIGHER TERRAIN. WITH DRY AIR IN PLACE...THE
MOST LIKELY EFFECTS FOR TSTORMS WILL BE GUSTY DOWNBURST WINDS WITH
VERY LITTLE IF ANY RAIN. REDUCED VIS DUE TO BLOWING DUST IS A
POSSIBILITY AS WELL. OTHERWISE...VFR CONDITIONS EXPECTED. MOST OF
THE CONVECTION WILL END AFTER SUNSET WITH A FEW LINGERING STORMS
POSSIBLE. A REPEAT IS EXPECTED ON MON WITH A LITTLE MORE AREAL
COVERAGE OF STORMS.  KEYES

&&

.FIRE WEATHER...HIGH PRESSURE RIDGE AXIS WILL BE SHIFTING TO OUR
EAST BY LATER TODAY AND TONIGHT. THIS WILL ALLOW LIMITED MOISTURE
AND WEAK SYSTEMS TO MOVE ACROSS THE REGION FOR THE NEXT FEW DAYS.
ISOLD TSTORMS ARE POSSIBLE INTO THE EVENING MAINLY OVER THE MTNS.
GUSTY DOWNBURST WINDS AND LITTLE IF ANY RAINFALL IS EXPECTED WITH
THIS ACTIVITY. MOST OF THE STORMS WILL DIE OFF AFTER SUNSET WITH A
FEW POSSIBLE OVERNIGHT. FOR MON AND TUES...IT APPEARS A LITTLE
BETTER CHANCE OF STORMS IS IN THE FORECAST WITH THE MOST LIKELY
PLACES FOR STORMS TO DEVELOP WILL BE IN THE MTNS. SOME OF THESE
STORMS COULD DRIFT OVER SNAKE PLAIN..SIMILAR TO TODAY...WHICH WOULD
DEFINITELY INCREASE THE LIKELIHOOD OF DOWNBURST WINDS. THE RAINFALL
POTENTIAL INCREASES EVER SO SLIGHTLY BOTH DAYS KEEPING THE CWR
VALUES LOW. IT APPEARS THAT THE RIDGE TRIES TO REBOUND FOR THE
MIDDLE OF THE WEEK...WHICH WOULD REDUCE ANY TSTORMS CHANCE TO AROUND
10 PERCENT OR LESS. BY THE HOLIDAY WEEKEND...INDICATIONS ARE THE
RIDGE WILL BREAK DOWN AGAIN WHICH COULD LEAD TO A LITTLE MORE TSTORM
ACTIVITY. AS FAR RH VALUES...ANOTHER NIGHT OF POOR RECOVERY IN THE
HIGHER ELEVATIONS IS ON TAP. MONDAY WILL BE ANOTHER LOW RH
DAY...WITH SOME AREAS SLIGHTLY DRIER THAN THIS AFTN. FLUCTUATIONS
IN HUMIDITY WILL OCCUR ON A DAILY BASIS AFTER TOMORROW...DEPENDING
ON THE DOMINATING WX FACTOR OF THE DAY. TEMPS WILL BE THEIR WARMEST
TODAY AND AGAIN MONDAY...BEFORE A LITTLE BIT OF COLLING IS
EXPECTED.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 29, 4:54 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT SUN JUN 29 2008

IDZ017>025-031-032-301100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:40 PM MDTSevere Thunderstorm WarningPIHPower50 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningPIHFremont30 min
Jun 30, 5:00 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou45 min

Nearby

Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.